Alert archive / Nevada / Freeze Warnings in 2016

Freeze Warning 1, NWS Las Vegas, NV

November 17, 2016Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this freeze warning at Nov 17, 2016, 3:00 AM PST for Clark County, Nye County, Nevada. It took effect at Nov 18, 2016, 12:00 AM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2016, 3:00 AM PST (11:00 UTC)
In effect from
Nov 18, 2016, 12:00 AM PST
Expired
Nov 18, 2016, 7:00 AM PST
In force
7 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3547 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WWUS75 KVEF 171100
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 AM PST THU NOV 17 2016

AZZ003-NVZ017-171900-
/O.UPG.KVEF.FZ.A.0001.161118T0800Z-161118T1500Z/
/O.NEW.KVEF.FZ.W.0001.161118T0800Z-161118T1500Z/
NORTHWEST DESERTS-WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING THE CITIES OF...KINGMAN...GOLDEN VALLEY...
DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA...PAHRUMP...
INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY
300 AM PST THU NOV 17 2016 /400 AM MST THU NOV 17 2016/

...FREEZE WARNING IN EFFECT FROM MIDNIGHT PST /1 AM MST/ TONIGHT
TO 7 AM PST /8 AM MST/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT PST /1 AM MST/ TONIGHT
TO 7 AM PST /8 AM MST/ FRIDAY. THE FREEZE WATCH IS NO LONGER IN
EFFECT. 

* TEMPERATURES...25 TO 30 IN PAHRUMP AND KINGMAN...27 TO 32 IN
  INDIAN SPRINGS. THIS WILL BE THE FIRST FREEZE OF THE SEASON FOR
  MANY LOCATIONS IN THE WARNING AREA.

* IMPACTS...THE FIRST FREEZE OF THE SEASON MAY KILL SENSITIVE 
  CROPS AND VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE
VEGETATION.

&&

$$

AZZ036-CAZ524>526-NVZ019-021-022-171200-
/O.CON.KVEF.WI.Y.0039.000000T0000Z-161117T1200Z/
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SPRING MOUNTAINS-RED ROCK CANYON-
SOUTHERN CLARK COUNTY-
INCLUDING THE CITIES OF...BULLHEAD CITY...OATMAN...
MOHAVE VALLEY...BAKER...MOUNTAIN PASS...MITCHELL CAVERNS...
MORONGO VALLEY...YUCCA VALLEY...TWENTYNINE PALMS...
VIDAL JUNCTION...THE TOWN OF MT CHARLESTON...RED ROCK CANYON...
HOOVER DAM...LAUGHLIN...PRIMM....SEARCHLIGHT...CAL-NEV-ARI
300 AM PST THU NOV 17 2016 /400 AM MST THU NOV 17 2016/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST /5 AM MST/
EARLY THIS MORNING...

* TIMING...STRONG GUSTY WINDS WILL GRADUALLY BEGIN TO DECREASE 
  LATE TONIGHT. 

* WINDS...NORTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH.

* IMPACTS...GUSTY WINDS CAN CREATE HAZARDOUS DRIVING CONDITIONS 
  DUE TO CROSSWINDS AND BLOWING DUST. TEMPORARY FENCES AND 
  STRUCTURES MAY ALSO BE DAMAGED AND LOOSE OBJECTS MAY BE 
  DISPLACED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS STRONG WINDS GUSTING OVER 40 MPH CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

CMS
3 follow-up statements
752 
WWUS75 KVEF 171149
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
349 AM PST THU NOV 17 2016

AZZ036-CAZ524>526-NVZ019-021-022-171300-
/O.EXP.KVEF.WI.Y.0039.000000T0000Z-161117T1200Z/
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SPRING MOUNTAINS-RED ROCK CANYON-
SOUTHERN CLARK COUNTY-
INCLUDING THE CITIES OF...BULLHEAD CITY...OATMAN...
MOHAVE VALLEY...BAKER...MOUNTAIN PASS...MITCHELL CAVERNS...
MORONGO VALLEY...YUCCA VALLEY...TWENTYNINE PALMS...
VIDAL JUNCTION...THE TOWN OF MT CHARLESTON...RED ROCK CANYON...
HOOVER DAM...LAUGHLIN...PRIMM....SEARCHLIGHT...CAL-NEV-ARI
349 AM PST THU NOV 17 2016 /449 AM MST THU NOV 17 2016/

...WIND ADVISORY WILL EXPIRE AT 4 AM PST /5 AM MST/ EARLY THIS
MORNING...

WINDS ARE BEGINNING TO SUBSIDE ACROSS THE AREA. ALTHOUGH AN
OCCASIONAL GUST TO 40 MPH MAY STILL OCCUR THIS MORNING...ESPECIALLY
NEAR BULLHEAD CITY...WIDESPREAD WINDS REACHING ADVISORY CRITERIA ARE
NOT EXPECTED. THEREFORE...THE WIND ADVISORY WILL BE ALLOWED TO
EXPIRE.

$$

AZZ003-NVZ017-180000-
/O.CON.KVEF.FZ.W.0001.161118T0800Z-161118T1500Z/
NORTHWEST DESERTS-WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING THE CITIES OF...KINGMAN...GOLDEN VALLEY...
DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA...PAHRUMP...
INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY
349 AM PST THU NOV 17 2016 /449 AM MST THU NOV 17 2016/

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT PST /1 AM MST/
TONIGHT TO 7 AM PST /8 AM MST/ FRIDAY...

* TEMPERATURES...25 TO 30 IN PAHRUMP AND KINGMAN...27 TO 32 IN 
  INDIAN SPRINGS. THIS WILL BE THE FIRST FREEZE OF THE SEASON 
  FOR MANY LOCATIONS IN THE WARNING AREA. 

* IMPACTS...THE FIRST FREEZE OF THE SEASON MAY KILL SENSITIVE 
  CROPS AND VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CMS
116 
WWUS75 KVEF 172117
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
117 PM PST THU NOV 17 2016

NVZ022-181500-
/O.EXA.KVEF.FZ.W.0001.161118T0800Z-161118T1500Z/
SOUTHERN CLARK COUNTY-
INCLUDING THE CITIES OF...PRIMM....SEARCHLIGHT...CAL-NEV-ARI
117 PM PST THU NOV 17 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM PST
FRIDAY. 

* TEMPERATURES...NEAR 30 IN PRIMM...JEAN...AND CAL-NEV-ARI. SLIGHTLY
  WARMER CONDITIONS EXPECTED NEAR SEARCHLIGHT. THIS WILL BE THE
  FIRST FREEZE OF THE SEASON FOR MANY LOCATIONS IN THE WARNING AREA.

* IMPACTS...THE FIRST FREEZE OF THE SEASON MAY KILL SENSITIVE 
  CROPS AND VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

AZZ003-NVZ017-181500-
/O.CON.KVEF.FZ.W.0001.161118T0800Z-161118T1500Z/
NORTHWEST DESERTS-WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING THE CITIES OF...KINGMAN...GOLDEN VALLEY...
DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA...PAHRUMP...
INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY
117 PM PST THU NOV 17 2016 /217 PM MST THU NOV 17 2016/

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT PST /1 AM MST/
TONIGHT TO 7 AM PST /8 AM MST/ FRIDAY...

* TEMPERATURES...25 TO 30 IN PAHRUMP AND KINGMAN...27 TO 32 IN 
  INDIAN SPRINGS. THIS WILL BE THE FIRST FREEZE OF THE SEASON 
  FOR MANY LOCATIONS IN THE WARNING AREA. 

* IMPACTS...THE FIRST FREEZE OF THE SEASON MAY KILL SENSITIVE 
  CROPS AND VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
422 
WWUS75 KVEF 181455
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
655 AM PST FRI NOV 18 2016

AZZ003-NVZ017-022-181600-
/O.EXP.KVEF.FZ.W.0001.000000T0000Z-161118T1500Z/
NORTHWEST DESERTS-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SOUTHERN CLARK COUNTY-
INCLUDING THE CITIES OF...KINGMAN...GOLDEN VALLEY...
DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA...PAHRUMP...
INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY...PRIMM....
SEARCHLIGHT...CAL-NEV-ARI
655 AM PST FRI NOV 18 2016 /755 AM MST FRI NOV 18 2016/

...FREEZE WARNING WILL EXPIRE AT 7 AM PST /8 AM MST/ THIS
MORNING...

FREEZING TEMPERATURES HAVE OCCURRED ACROSS THE AREA OVERNIGHT.
TEMPERATURES ARE NOW INCREASING. THEREFORE, THE FREEZE WARNING WILL
BE ALLOWED TO EXPIRE.

$$

CMS

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this freeze warning went out at Nov 17, 2:53 AM PST, 7 minutes earlier.

Area forecast discussion, Nov 17, 2:53 AM PST, 7 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
253 AM PST Thu Nov 17 2016

.SYNOPSIS...Much cooler conditions are expected to close out the
week as high pressure settles into the region.  Breezy north winds
will occur in the Colorado River Valley.  Otherwise, winds will be
much lighter across the area.  The next storm system approaches the
Southwest late this weekend and early next week, bringing chances of
precipitation to much of the region.
&&

.SHORT TERM...through Saturday night.

Potent system affecting our area the past 24 hours is beginning to
move east into Utah this morning.  Regional radar shows the light
snow affecting portions of Lincoln County overnight is moving out
while a few sprinkles remain in far northern Mohave County.
Sprinkles may linger near Colorado City through sunrise, but felt
chances of measurable precipitation are quite low, so kept PoPs out
of the forecast.  Meanwhile, winds have rapidly subsided in the past
couple of hours across the area, save for a few breezes from the
Morongo Basin eastward to Lakes Mead and Mohave. Nevertheless,
trends in the speeds/gusts are downward, and will let the wind
advisory for these areas expire at 4 am.

Forecast questions for today are the extent of the northerly breezes
in the Colorado River Valley and how low the temperatures get
tonight.  MOS guidance is all over the map with winds near the lakes
today, with MAV/MET considerably lighter than ECS.  High-resolution
guidance contains similarly large spread.  Though wind-prone
locations such as Katherine Landing and Bullhead City may marginally
reach lake wind advisory criteria, do not have enough confidence to
issue one at this time.  However, I do expect a rather choppy day on
the lakes, especially Lake Mohave.  With the much colder
temperatures today (approximately 10-20 degrees lower than
yesterday's highs), it will be a rather unpleasant day on the
water, for sure.

Progressive upper high moves in by Friday morning, allowing for a
night of nearly ideal radiational cooling.  Guidance has
consistently forecast subfreezing temperatures near Kingman, Indian
Springs, and Pahrump.  Have upgraded the freeze watches to warnings
with this morning's forecast package for these areas.  Guidance has
also come in quite cold for Primm in southern Clark County tonight
(temps at least around if not slightly below freezing).  Was not
confident enough here to issue a freeze warning for this area but
will pass along concerns to the day shift for one more look-see
before tonight.  The Las Vegas Valley should stay above freezing,
but the outskirts of town will likely hit the mid 30s.  Another
close call will be the Barstow and Twentynine Palms areas, which are
forecast to hit the mid 30s as well.  Another question mark is fog
in Lincoln County, where some light precipitation occurred this
evening.  As temperatures plummet tonight, near-surface air may
saturate, leading to some patchy fog in some places.

Temperatures should be a touch warmer on Friday and Friday night
across the area as the aforementioned ridge moves overhead.
Nevertheless, another night of excellent radiational cooling will
keep the deserts and valleys chilly.  Southwest upper flow commences
on Saturday as the next system approaches the Pacific Coast.  A
predecessor vort max will move rapidly northeast into the northern
Rockies on Saturday.  Associated jet streak will brush the southern
Sierra and adjacent southern Great Basin, leading to breezy
conditions in these areas.  Otherwise, dry conditions and warmer
temperatures are expected on Saturday, with readings about 5-10
degrees above average currently forecast.

.LONG TERM...Sunday through Wednesday.

Models are still in decent agreement with the Monday storm - perhaps
a little worse than yesterday, but much better than two days ago.
Confidence is about average. Sunday should be similar to Saturday as
low pressure slowly approaches the West Coast, with temperatures
perhaps just a bit warmer on Sunday. Precip chances will increase
Sunday night and especially Monday as the low swings inland. There
are differences in the exact depth and track of the storm, but of
typical magnitude for four days out. The storm should be a quick
hitter, with precip chances ending Monday night as it zips east. Not
much wind is expected with this storm, and temperatures should only
come down five degrees or less in its wake. The lowest confidence
day for temperatures is Monday, when clouds and precip will be the
main drivers.
&&

.AVIATION...For McCarran...NNW winds are expected to decrease slowly
through the morning hours with speeds generally 10-20 kts before
noon and around 10 kts thereafter.  Directions will likely veer to a
NNE direction by afternoon.  Winds should trend light/diurnal after
sunset.  VFR conditions through the period.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Winds will slowly diminish across the area today except
for the Colorado River Valley, where north winds 10-20 kts with
gusts to 30 kts remain likely through sunset.  Winds should trend
light/terrain-driven after dark, with the Colorado River Valley
still undergoing north breezes...albeit lighter than the daytime
hours.  VFR conditions through the period.
&&

Short Term/Aviation:  Shafer
Long Term:  Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Nov 16, 10:49 PM PST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1049 PM PST WED NOV 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     NON-TSTM WND DMG MORONGO VALLEY          34.04N 116.58W
11/16/2016                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS A LARGE
            TREE ON THE ROADWAY NEAR THE INTERSECTION OF
            STATE HIGHWAY 62 AND HESS BLVD.

&&

CMS
Local storm report, Nov 16, 10:57 PM PST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1057 PM PST WED NOV 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     NON-TSTM WND DMG 24 SSE HAIWEE           35.81N 117.87W
11/16/2016                   INYO               CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS A BIG RIG
            WAS OVERTURNED ON US 395 NEAR PEARSONVILLE.
            BOTH SIDES OF THE HIGHWAY WERE BLOCKED.

&&

CMS
Local storm report, Nov 16, 11:11 PM PST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1111 PM PST WED NOV 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND DMG 3 SE THE STRIP          36.08N 115.14W
11/16/2016                   CLARK              NV   PUBLIC

            OVERHEAD SIGN BLOWN DOWN BY STRONG WINDS ON
            PARADISE ROAD JUST NORTH OF THE AIRPORT
            CONNECTOR TUNNEL AT MCCARRAN INTERNATIONAL
            AIRPORT. REPORT RELAYED VIA SOCIAL MEDIA.
            TIME APPROXIMATED FROM THE SOCIAL MEDIA
            REPORT.

&&

CMS
Local storm report, Nov 16, 11:39 PM PST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1139 PM PST WED NOV 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     NON-TSTM WND GST 3 N SUMMERLIN           36.20N 115.34W
11/16/2016  M60 MPH          CLARK              NV   MESONET

            MESONET STATION SUMMERLIN - ARGENTS HILL
            /E5967/.

0715 PM     NON-TSTM WND GST 36 SSW RACHEL           37.19N 116.04W
11/16/2016  M61 MPH          NYE                NV   MESONET

            MESONET STATION NNSS - A10 /A10AA/.

0630 PM     NON-TSTM WND GST 38 NNW MERCURY          37.20N 116.16W
11/16/2016  M59 MPH          NYE                NV   MESONET

            MESONET STATION NNSS - A12 /A12AF/.

0453 PM     NON-TSTM WND GST 2 NW CENTENNIAL HILLS   36.31N 115.32W
11/16/2016  M61 MPH          CLARK              NV   PUBLIC

            MEASURED AT SKYE CANYON PARK.

0442 PM     NON-TSTM WND GST 5 NW INDEPENDENCE       36.84N 118.27W
11/16/2016  M73 MPH          INYO               CA   MESONET

            MESONET STATION INDEPENDENCE 4 WNW /IDPC1/.

0347 PM     NON-TSTM WND GST INDEPENDENCE            36.80N 118.20W
11/16/2016  M59 MPH          INYO               CA   MESONET

            MEASURED AT THE OWENS VALLEY SCHOOL
            DISTRICT.

&&

CMS

Nearby

Freeze Warnings in Nevada, 2016Freeze Warnings in Arizona, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.